MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. TRUE DILATATION BALLOON VALVULOPLASTY CATHETER; BALLOON AORTIC VALVULOPLASTY

BARD PERIPHERAL VASCULAR, INC. TRUE DILATATION BALLOON VALVULOPLASTY CATHETER; BALLOON AORTIC VALVULOPLASTY
Catalog Number 0204511
Medical Device Problem Code Aspiration Issue (2883)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 05/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during preparation for an aortic valvuloplasty procedure the balloon catheter allegedly aspirated during deflation.Another balloon was used to perform the procedure.There was no patient contact.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the sample appears to be clean.The balloon size for this product is printed on the balloon hub of the catheter and identified the return sample as a 20mm x 4.5cm.No holes or catheter damage was identified.No anomalies were noted to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.035" guidewire and it passed without issue.The balloon was attached to an in-house inflation device and inflated to nominal pressure and rate burst pressure without issues.The balloon then deflated without issues.The balloon was able to deflate in approximately 2 seconds, which meets the essential requirement of less than 60 seconds, per specification.This test was repeated two additional times, which were both successful.Each time the bifurcate was inspected and no leaks were noted to the catheter at this location.The bifurcate remained connected to the inflation device without issue.The inflated balloon was also inserted into water and negative pressure was applied with no leaks or aspiration noted.No leaks or any other issues were identified.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned for evaluation.A visual inspection did not find any aspiration related defects.The balloon was inflated and deflated without any indication of aspiration issues.No leaks were noted at the bifurcate, and when the inflated balloon was inserted in water no water was aspirated through the balloon when negative pressure was applied.Therefore, the investigation is unconfirmed for the reported aspiration issue.It is unknown whether procedural issues involving the original inflation device used contributed to the event.The definitive root cause could not be determined based upon available information.Labeling review: the current instructions for use (ifu) states: warnings & precautions: never use force when advancing or retracting intravascular device without first angiographically determining cause for any resistance.Using force may damage catheter or cause injury to the patient (such as vessel perforation).Do not exceed maximum inflation pressure indicated on label.Excess inflation pressure can cause balloon rupture and the inability to withdraw catheter through introducer sheath.Withdrawing balloon through introducer sheath may damage balloon.Dilatation catheter preparation.Prior to use, the air in the balloon catheter should be removed.To facilitate purging, select a syringe or inflation device with a 50 ml or larger capacity and fill approximately half of it with the appropriate balloon inflation medium.Do not use air or any gaseous medium to inflate the balloon.Connect a stopcock to the balloon inflation female luer hub on the dilatation catheter.Connect the syringe to the stopcock.Hold the syringe with the nozzle pointing downward, open the stopcock and aspirate for approximately 15 seconds.Release the plunger.Repeat step #7 two more times or until bubbles no longer appear during aspiration (negative pressure).Once completed, evacuate all air from the barrel of the syringe/inflation device.Prepare the wire lumen of the catheter by attaching a syringe to the wire lumen hub and flushing with sterile saline solution.
 
Event or Problem Description

Brand Name
TRUE DILATATION BALLOON VALVULOPLASTY CATHETER
Common Device Name
BALLOON AORTIC VALVULOPLASTY
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6667635
Report Number2020394-2017-00710
Device Sequence Number19036725
Product Code OZT
UDI-Device Identifier00801741090998
UDI-Public(01)00801741090998(17)190828(10)GFAV2141
Combination Product (Y/N)N
PMA/510(K) Number
K150667
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 08/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2019
Device Catalogue Number0204511
Device Lot NumberGFAV2141
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2017
Initial Date Received by Manufacturer 05/30/2017
Supplement Date Received by Manufacturer08/07/2017
Initial Report FDA Received Date06/26/2017
Supplement Report FDA Received Date08/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1